Alert archive / Texas / Flash Flood Warnings in 2018

Flash Flood Warning 54, NWS Austin/San Antonio, TX

October 9, 2018Edwards County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at Oct 9, 2018, 2:11 AM CDT for Edwards County, Texas. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 9, 2018, 2:11 AM CDT (07:11 UTC)
Expired
Oct 9, 2018, 5:00 AM CDT
In force
3 hr
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Flood severity
None

County Edwards County, TX

The radar

The Laughlin AFB radar (KDFX), 63 km from the middle of the area, began a volume at 07:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 9, 3:00 AM CDTFLASH FLOOD9 Nnw Barksdale, TXTHE TEXAS DEPARTMENT OF TRANSPORTATION REPORTED FLOODING ALONG HIGHWAY 55 IN BETWEEN ROCKSPRINGS AND BARKSDALE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 49 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDLF), launched 00:00Z, 7.2 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2018-10-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1458 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2018-10-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1458 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
1090 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.3
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted.

626 
WGUS54 KEWX 090711
FFWEWX
TXC137-091000-
/O.NEW.KEWX.FF.W.0054.181009T0711Z-181009T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Austin/San Antonio TX
211 AM CDT TUE OCT 9 2018

The National Weather Service in Austin San Antonio has issued a

* Flash Flood Warning for...
  South central Edwards County in south central Texas...

* Until 500 AM CDT

* At 210 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across southern Edwards County. Up to two inches of 
  rain have already fallen across this area according to Doppler 
  radar estimates last few hours. Flash flooding is expected to 
  begin shortly.

* Some locations that could experience flooding include...
  Rocksprings and Barksdale. 

Additional rainfall amounts of one to two inches are possible over 
some locations for the next few hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3002 10001 2989 10001 2985 10002 2985 10003
      2981 10002 2979 10002 2978 10003 2975 10002
      2972 10003 2971 10006 2968 10002 2967 10003
      2962 10002 2962 10021 3002 10021

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Oct 9, 12:30 AM CDT, 1 hour 41 minutes earlier.

Area forecast discussion, Oct 9, 12:30 AM CDT, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
1230 AM CDT Tue Oct 9 2018

.AVIATION...
SAT and SSF have IFR ceilings which should only last for a few hours.
AUS is VFR and DRT is MVFR. By 08Z or 09Z all terminals should be
MVFR. There will be showers and thunderstorms scattered across the
region through the night and day. The best chance for convection will
be during the afternoon. Convection will likely lower visibility to
MVFR or IFR.

&&

.PREV DISCUSSION... /ISSUED 927 PM CDT Mon Oct 8 2018/

UPDATE...
New showers and thunderstorms have developed south of Bexar County
the last hour and now affecting parts of Bexar County and areas along
the I-35 corridor. Looking at the latest water vapor images, there
is an upper level short-wave moving across the southern part of
south central Texas where the activity is taking place. Also, the SPC
Mesoscale Analysis website points out to an area of upper-level
divergence right over the area where the upper level wave is moving
across and lineup well with the I-35 corridor. Latest HRRR model
guidance suggest for this activity to continue through late tonight
with another pulse of energy coming across over same areas
overnight. There could be pockets of 1 to 2 inches of rainfall with
stronger storms as pwats remains between 1.8 to 2.0 inches over those
areas.

Things out west are not bad at this present time with only one
cluster of strong storms barely touching the northwest part of Val
Verde County. This situation may not last long as things get
interesting close and after midnight tonight as the main upper level
disturbance over the four corners region moves to the northeast.

Expect the threat for heavy rain and flash flooding to continue
overnight as the severe threat diminishes.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              83  66  83  60  81 /  70  50  10  -   -
Austin Bergstrom Intl Airport  84  66  83  59  81 /  70  50  10  -   -
New Braunfels Muni Airport     83  66  84  60  81 /  70  50  10  -   -
Burnet Muni Airport            80  61  81  56  78 /  80  40  -   -   -
Del Rio Intl Airport           84  63  86  66  82 /  60  10  -   10  10
Georgetown Muni Airport        82  63  81  57  79 /  70  50  -   -   -
Hondo Muni Airport             84  65  86  61  82 /  70  40  10  -   10
San Marcos Muni Airport        83  67  84  60  81 /  70  50  10  -   -
La Grange - Fayette Regional   86  69  85  61  83 /  60  50  10  -   -
San Antonio Intl Airport       84  67  85  61  81 /  70  50  10  -   10
Stinson Muni Airport           84  68  86  63  82 /  70  50  10  -   10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 7 AM CDT this morning for Bandera-Edwards-
Kerr-Kinney-Maverick-Real-Uvalde-Val Verde-Zavala.

Flash Flood Watch through this afternoon for Gillespie-Llano.

&&

Mesoscale/Aviation...05/17
Synoptic/Grids...04
Hazardous weather outlook, Oct 8, 10:07 PM CDT, 4 hours 4 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Austin/San Antonio TX
1007 PM CDT Mon Oct 8 2018

TXZ171>173-183>194-202>209-217>225-228-100315-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
1007 PM CDT Mon Oct 8 2018

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Tonight.

A flash flood watch is in effect for western areas through
7 am Tuesday. Additional scattered to numerous showers and
thunderstorms are expected the rest of tonight. Rainfall amounts
of one to three inches are possible with isolated amounts up to 5
inches through the period. There is a marginal to slight risk for
severe thunderstorms across the Edwards Plateau and Rio Grande
Plains, with the greatest risk located across Val Verde County.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Flash Flood Watch is in effect for Gillespie and Llano Counties
through noon Tuesday. Scattered to numerous showers and
thunderstorms with locally heavy rain are possible Tuesday and
Tuesday night across the central and eastern portions of the
region. There is a slight risk for severe thunderstorms on
Tuesday mainly north of Highway 10. Drier conditions are expected
for Wednesday through Friday. Another upper level system will
impact the area starting Friday night and continuing through
Sunday with increasing chances for showers and thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated, however, all reports are
welcome especially severe and flash flooding.

In the hours before

Special weather statement, Oct 8, 9:14 PM CDT, 4 hours 57 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
914 PM CDT MON OCT 8 2018

TXZ219-090300-
Frio TX-
914 PM CDT MON OCT 8 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FRIO COUNTY UNTIL 1000 PM
CDT...

At 913 PM CDT, Doppler radar was tracking a strong thunderstorm near
Derby, or 9 miles northeast of Dilley, moving north at 25 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Pearsall, North Pearsall, Moore, Derby, Three Oaks and Interstate
35.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2866 9889 2867 9915 2907 9926 2908 9887
TIME...MOT...LOC 0213Z 175DEG 20KT 2874 9904

PLATT
Special weather statement, Oct 8, 9:25 PM CDT, 4 hours 46 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
925 PM CDT MON OCT 8 2018

TXZ183-090315-
Val Verde TX-
925 PM CDT MON OCT 8 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN VAL VERDE COUNTY
UNTIL 1015 PM CDT...

At 924 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles west of Pandale, or 26 miles northeast of Dryden, moving
northeast at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Hackberry Crossing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
south central Texas.

LAT...LON 3029 10176 3029 10151 3010 10176
TIME...MOT...LOC 0224Z 227DEG 24KT 3024 10173

PLATT

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 8, 8:52 PM CDTAreal Flood AdvisoryEWXBexar3 hr
Oct 8, 9:14 PM CDTSpecial Weather StatementEWXFrio46 min
Oct 8, 9:25 PM CDTSpecial Weather StatementEWXTerrell50 min
Oct 9, 12:34 AM CDTRiver Flood WarningEWXVal Verde8 hr
Oct 9, 1:11 AM CDTAreal Flood AdvisoryEWXEdwards, Kinney, Real, Uvalde109 min
Oct 9, 2:02 AM CDTAreal Flood AdvisoryEWXVal Verde3 hr
Oct 9, 3:10 AM CDTSevere Thunderstorm WarningEWXKinney, Val Verde65 min
Oct 9, 3:16 AM CDTSevere Thunderstorm WarningEWXEdwards, Kerr34 min
Oct 9, 3:41 AM CDTTornado WarningEWXKinney, Val Verde34 min
Oct 9, 4:12 AM CDTSevere Thunderstorm WarningEWXKinney, Val Verde63 min
Oct 9, 4:24 AM CDTTornado WarningEWXKinney36 min
Oct 9, 4:34 AM CDTSpecial Weather StatementEWXVal Verde41 min
Oct 9, 4:50 AM CDTSevere Thunderstorm WarningEWXKinney55 min
Oct 9, 5:02 AM CDTAreal Flood AdvisoryEWXKinney118 min
Oct 9, 5:13 AM CDTSevere Thunderstorm WarningEWXKinney47 min
Oct 9, 5:16 AM CDTSpecial Weather StatementEWXVal Verde44 min
Oct 9, 5:47 AM CDTSpecial Weather StatementEWXKinney43 min
Oct 9, 5:50 AM CDTRiver Flood WarningEWXVal Verde9 hr
Oct 9, 5:53 AM CDTAreal Flood AdvisoryEWXEdwards, Real2 hr
Oct 9, 6:01 AM CDTSpecial Weather StatementEWXUvalde44 min
Oct 9, 6:28 AM CDTSevere Thunderstorm WarningEWXReal, Uvalde62 min
Oct 9, 7:28 AM CDTSevere Thunderstorm WarningEWXBandera, Medina, Real, Uvalde62 min
Oct 9, 8:00 AM CDTAreal Flood AdvisoryEWXEdwards, Real3 hr
Oct 9, 8:16 AM CDTRiver Flood WarningEWXDimmit19 days
Oct 9, 8:16 AM CDTRiver Flood WarningEWXFrio4 days
Oct 9, 8:23 AM CDTAreal Flood AdvisoryEWXEdwards, Kerr, Real3 hr
Oct 9, 8:37 AM CDTSpecial Weather StatementEWXKerr38 min
Oct 9, 9:17 AM CDTRiver Flood WarningEWXKinney, Uvalde6 hr
Oct 9, 9:44 AM CDTTornado WarningEWXUvalde31 min
Oct 9, 9:58 AM CDTTornado WarningEWXKerr20 min
Oct 9, 10:17 AM CDTAreal Flood AdvisoryEWXBandera, Kerr, Real, Uvalde6 hr
Oct 9, 10:42 AM CDTAreal Flood AdvisoryEWXBandera, Gillespie, Kerr3 hr
Oct 9, 11:45 AM CDTAreal Flood AdvisoryEWXBurnet, Llano2 hr
Oct 9, 11:56 AM CDTAreal Flood AdvisoryEWXMedina2 hr
Oct 9, 12:16 PM CDTRiver Flood WarningEWXUvalde27 hr
Oct 9, 12:16 PM CDTRiver Flood WarningEWXUvalde34 hr
Oct 9, 1:52 PM CDTAreal Flood AdvisoryEWXBexar113 min
Oct 9, 1:54 PM CDTSpecial Weather StatementEWXLee51 min
Oct 9, 3:47 PM CDTSpecial Weather StatementEWXFayette, Lee43 min
Oct 9, 4:06 PM CDTRiver Flood WarningEWXUvalde18 hr

Nearby

Flash Flood Warnings in Texas, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.